I'm going to post this here so everyone can see it.
Our basic rules of succeeding with tapering off psychiatric drugs or recovering from withdrawal syndrome are the rules of 3KIS: Keep it simple. Keep it slow. Keep it stable.
1. Keep it simple.
When the body reacts, often it's difficult to tell what the cause might be. When you're tapering or trying supplements or other treatments, keeping it simple helps reduce confusion during trial-and-error. Keeping it simple minimize confounding factors. For example:
1.a. Do not CHANGE the dosage of more than one drug or supplement at a time.
When you change 2 or more drugs at once and you get a bad reaction, you won't know which drug is causing it.
1.b. Do not ADD more than one drug or supplement at a time.
When you add more than one thing at a time -- or, worse, throw the kitchen sink into some kind of cocktail -- and you get a bad reaction, you won't have any idea what to do. Should you drop one thing or all of them?
This is also true of mixed supplements, supplements that contain more than one ingredient. It's better to try one ingredient at a time to see how you react.
2. Keep it slow.
Many people become very sensitive to drugs and supplements after they've experienced withdrawal symptoms for even a short time. Do not count on taking the big risks you used to take. Make changes slowly.
Introducing a drug or supplement or changing a dosage very gradually gives you the ability to sample how it might affect you before you go too far.
A big dose or big change probably will cause a worse bad reaction than a very small dose or change. You can injure your nervous system pretty badly with a big change -- it might take you months or years to feel better.
2.a. If you are tapering, we recommend a 10% reduction every month, based on the LAST dosage. (The amount of the reduction keeps getting smaller. Read this explanation: Why taper by 10% of my dosage?
2.b. Do not expect to feel better immediately. There are no silver bullets for withdrawal syndrome. There is no pill of any kind that will immediately put you back to normal. If you make a good change, the effect is likely to be slight at first. Be patient. Read this: What is withdrawal syndrome?
2.c. Do not jump around in dosage. For most drugs, it takes about 4 days for the change to fully register in your system. Unless you have an IMMEDIATE bad reaction, wait at least 4-7 days to see how the change affects you. (If you have an immediate bad reaction, go back to the dosage you were taking before.) See steady state graph for Cymbalta.
Since withdrawal symptoms ordinarily fluctuate, you might have hours or days here and there when you don't feel well. One episode does not a pattern make. Do not panic and throw in another drug or supplement. Keep notes on paper of your daily symptom pattern. If you feel worse and worse over a week, the change was not a good one. It may be the decrease or increase was too large. Rather than jumping around in dosage, make an adjustment half-way.
2.d. Be patient, recovery is inconsistent and gradual. The nervous system is very complicated. It can repair itself, but it takes time to do this. In the meantime, you may experience The Windows and Waves Pattern of Recovery
3. Keep it stable.
The nervous system is delicate and very complicated. Normally, the autonomic system runs your body with numerous checks and balances, constantly gauging what hormones and transmitters need to be increased and which need to be decreased. Its job is to keep your body stable, at a tolerable temperature range, with everything running smoothly.
Psychiatric drugs interfere with the entire nervous system, not just the brain. This is why changing dosage of just one drug can affect your eyesight, your digestion, and your sleep. Taking psychiatric drugs affects the functions of the nervous system.
The nervous system, which works so hard to keep your body running smoothly, thrives on stability. When you take a psychiatric drug over a period of time (usually a month or more), your body becomes dependent on the drug. This is called physiological dependency.
The nervous system adapts itself to the drug like a plant growing on a trellis. If you tear the trellis away, the plant will be damaged. You need to remove the trellis gradually and allow the plant to retrain itself to its natural growth pattern.
Thus, the nervous system does best in a stable environment. Help your nervous system adapt to life without drugs by maintaining as much stability as you can. This is the way you can take care of yourself and help your nervous system to recover. We are our own worst enemies when it comes to stressing our nervous systems! Examples:
3.a. Do not suddenly quit taking your drugs. Do not skip doses to taper. These big, fast changes are the opposite of providing stability for your nervous system. Skipping doses causes the amount of the drug in your bloodstream to go up and down. Do not do this for any psychiatric drug. See this graph which compares skipping days vs daily dosing.
3.b. Avoid binges. Even if you had no problems with them before, avoid overindulgence in alcohol, food, partying, sugar, staying up late, even exercise. All of these put the body and the nervous system under stress.
3.c. Manage emotional stress. Yes, that abusive relationship can be keeping you from recovering from withdrawal syndrome. You may wish to reduce contact with any people who tend to upset you. If you are an argumentative person, you may wish to minimize your confrontations.
3.d. Direct your time and efforts to pastimes that are calming or pleasurable. Calm is good for the nervous system. Always make time for a pleasant walk of at least a half-hour every day. Many people find a place for meditation in their lives because it makes them feel better. Spending time with pets or in nature ("forest bathing") can also be soothing. See our Symptoms and Self-Care forum for more suggestions.
3.e. Keep your daily circadian rhythm steady. Your body runs on a daily pattern governed by sunrise and sunset -- the circadian rhythm. Our bodies do best when we wake in the morning, go to sleep at night, and eat at about the same times every day. You may wish to reduce artificial light at night. Do what you can to maintain a regular daily schedule, this helps your nervous system function. See Important topics about symptoms, including sleep problems.
Edited by ChessieCat, 23 February 2017 - 05:49 PM.
updated 28.12.14 Alto/CC added link to skipping days graph & steady state graph